Texas, 2022

Wildfire in Texas, April 20, 2022

April 20, 2022 · NWS AMA · 1 event in 1 county or zone

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Prolonged drought conditions coupled with strong winds, low relative humidity, and receptive fuels contributed to critical fire weather conditions across the Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 20, 2:04 PM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Apr 20, 2:04 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
304 PM CDT Wed Apr 20 2022

.SHORT TERM...Through Thursday Night...

Radar is showing the cold front slowing down in the southwestern
TX Panhandle, with it currently along a line from Nara Visa to
Vega to Happy. Winds behind the front are northerly and south of
the front are westerly. As the surface low continues pushing
southward, the pressure gradient looks to relax and allow winds
to ease through the afternoon and evening. The dryline is
currently off to our east, but it looks to retreat overnight,
allowing moisture to fill into all but the southwest tonight.

As winds turn in the morning to southerly, the dry air will
advect into the area and push the dryline north and east into OK.
Lee side troughing tomorrow sets up in northeast NM and will
bring downsloping to the Panhandles. This combined with the dry
air and WAA from the southerly surface flow, will allow for high
temps to rise into the 90s tomorrow. The current forecasted highs
look to break records as AMA is set for 93 and the current record
is 91. BGD is forecast to be 94, and record is 91. DHT is forecast
at 88 with a record of 87. The dry conditions and dry grasses
will lead to more critical fire weather. The dryline will back up
again Thursday night and will allow for storms to fire off the
dry line in the evening. Short range models indicate there may be
a vort lobe passing through the area along a shortwave that can
spark off these thunderstorms. There is a small chance for the
southeastern TX Panhandle to see the dryline back up into the area
and allow for the storms to enter the Panhandle. If a storm does
form, there is a chance for the storms to be severe, with the
biggest concern being for damaging wind. The dryline will continue
to back up through the Panhandles through the night.

Beat

&&

.FIRE WEATHER...Today and Thursday...

Critical fire weather expected again tomorrow with a small chance
for storms to fire along the dryline as it backs into our area
Thursday night.

Critical fire weather today in the southwest TX Panhandle is
waning as winds are easing back this afternoon. RH remains in
single digits to low teens for the afternoon. RFTI values will
remain between 0 and 4 based on RH today.

Tomorrow will see more critical fire weather for the western OK
Panhandle and west and central TX Panhandle. Elevated fire weather
conditions are likely across the eastern TX Panhandle and central
and eastern OK Panhandle. RH will be single digits to low teens
across the critical area. Winds will be light and variable in the
morning hours but should turn toward the south by the afternoon.
Winds will strengthen in the afternoon to 20-25 mph with gusts up
to 35 mph. RFTI values will be generally 3 to 5 in the critical
area and 0 to 2 in the elevated area. ERCs will be around the 94th
to 98th percentile with the worst conditions in the west.
Overnight recovery between today and tomorrow and between tomorrow
and Friday will be pretty good with most areas getting over 50
percent towards 80 to 90 percent.

Beat

&&

.LONG TERM...Friday through Tuesday...

Tricky forecast Friday with the threat for both fire weather and
severe weather across the Panhandles. The upper trough is still
progged to move into the Great Basin region Friday as a strong lee
low develops across northeast Colorado. Through the afternoon
hours, the low will deepen and heights will fall across the area
with strong south winds expected. The highest wind speeds are
expected to be mostly across the northern half of the Panhandles
due to the surface lows placement farther north than normal. A
High Wind Watch has been issued in regards to the strong wind
potential across much of the Panhandles Friday.

Southerly surface winds will attempt to bring low level Gulf of
Mexico moisture into the Panhandles Friday with dewpoints in the
50s. A sharp dryline will setup stretching south from the surface
low and the exact placement of the dryline is uncertain, but
overall models have it setting up across the western third of the
Panhandles. West of the dryline, very dry air will lead to
critical fire weather conditions given the strong winds. East of
the dryline in the moist sector, severe weather is possible.
Instability is ripe Friday afternoon into the evening hours with
MLCAPE values of up to 2000 J/kg and bulk shear of around 40 knots
that will increase to near 50 knots later into the evening hours
as the upper jet approaches the area. However, given these
parameters the severe weather potential is not slam dunk given a
strong capping inversion setting up Friday afternoon. The GFS
believes this cap will erode with warming surface temperatures,
but the NAM on the other hand struggles to wipe the inversion and
initiate thunderstorms. If storms develop Friday afternoon along
the dryline, they will be more isolated in nature with very quick
storm motion of 40 to 50 mph to the east northeast.

As the upper trough continues to swing east, it begins to close
off into an upper low across the northern Rockies. This will begin
to push a Pacific front across the Panhandles late Friday night
and pushes the dryline east. Models are hinting at a line of
storms to develop along the Pacific front late Friday night in
the west central Panhandles. As the front pushes east, so will the
moisture and storms through Midnight and the early morning hours.
Dry air will quickly fill in behind the Pacific front and given
the quick storm motion, the chances for precipitation will quickly
end across the Panhandles west to east through the early morning
hours.

As the bowling ball upper low swings into the Upper Plains
Saturday, the surface low will also push northeast towards
southern Ontario. Southwest breezy winds will setup Saturday ahead
of the cold front Saturday night into Sunday. Temperatures will be
slightly cooler Saturday following the Pacific front, but still
expected to warm into the 70s and even the 80s across the eastern
Panhandles. The cold front will then pass through Saturday night
into Sunday morning with breezy north northeast winds to follow.
These northeast winds will persist through early next week, along
with cooler air temperatures with highs in the 60s and potentially
lower 70s.

Heading into next week an upper ridge will build into the Plains
with a surface high building over Texas through the week. This
will give way to southwest breezy surface winds and warming
temperatures back into the 80s by the end of next week. Given
this pattern, there is little hope for precipitation across the
Panhandles in the extended.

Rutt

&&

.FIRE WEATHER...Friday, Saturday and Tuesday...

Critical fire weather conditions are possible across the far
western Panhandles Friday. The location of these fire weather
conditions relies heavily on the placement of the surface dryline
and boundary of moist vs. dry air. Behind the dryline, minimum
relative humidity values are in the single digits and twenty foot
winds are 30 to 40 mph with gusts up to 65 mph possible. Ahead of
the dryline in the moist sector, there is still a chance for fire
starts due to lightning especially if a storm were to develop. A
Fire Weather Watch has been issued across the far western
Panhandles Friday, but these fire weather conditions again will
be monitored for changes in the dryline position.

Critical fire weather conditions are again possible Saturday
across the entire Panhandles ahead of the cold front that night.
Southwest breezy twenty foot winds of 15 to 25 mph with minimum
relative humidity values dipping to 8 to 11 percent across the
entire Panhandles following the Pacific front Friday night. A LLTR
attempts to set up Saturday across much of West Texas and
southward into the Trans Pecos region, along with across much of
eastern/southern New Mexico. RFTIs are around 4 to 6 across much
of the forecast area and ERCs are above the 90th percentile,
however these fire weather conditions are contingent on the amount
of precipitation that may occur Friday afternoon and night. If
storms fire Friday, then this could help to lower the fire weather
threat a bit for Saturday.

Critical fire weather conditions return again Tuesday with
southwest breezy winds and dry conditions across the northwest
Panhandles.

Rutt

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                50  93  61  88  53 /   0   0   5  30  40
Beaver OK                  50  88  61  90  57 /   5   5   5  20  50
Boise City OK              43  85  52  89  47 /   0   0   0  10  20
Borger TX                  51  96  64  91  56 /   5   5   5  30  40
Boys Ranch TX              49  93  60  90  52 /   0   0   5  20  30
Canyon TX                  50  93  60  88  51 /   0   0   5  30  30
Clarendon TX               54  94  62  85  59 /   0   5  10  20  40
Dalhart TX                 46  87  52  88  45 /   0   0   0  20  20
Guymon OK                  48  89  58  91  52 /   0   5   5  20  40
Hereford TX                51  92  58  89  50 /   0   0   5  20  30
Lipscomb TX                52  92  62  87  59 /   5   5   5  10  50
Pampa TX                   51  93  62  86  56 /   5   5   5  30  50
Shamrock TX                55  94  62  86  60 /   0   5  10  20  50
Wellington TX              56  95  62  87  62 /   0   5  20  20  40

&&

.AMA Watches/Warnings/Advisories...
TX...High Wind Watch from Friday afternoon through late Friday night
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Palo Duro Canyon...Potter...
     Randall...Roberts...Sherman...Wheeler.

     Red Flag Warning from 1 PM to 9 PM CDT Thursday for the
     following zones: Armstrong...Carson...Dallam...Deaf Smith...
     Donley...Gray...Hansford...Hartley...Hutchinson...Moore...
     Oldham...Palo Duro Canyon...Potter...Randall...Sherman.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Dallam...Deaf Smith...Hartley...
     Oldham.

     Red Flag Warning until 8 PM CDT this evening for the following
     zones: Armstrong...Carson...Deaf Smith...Oldham...Palo Duro
     Canyon...Potter...Randall.

OK...High Wind Watch from Friday afternoon through late Friday night
     for the following zones: Beaver...Cimarron...Texas.

     Red Flag Warning from 1 PM to 9 PM CDT Thursday for the
     following zones: Cimarron.

     Fire Weather Watch from Friday afternoon through Friday evening
     for the following zones: Cimarron.

&&

16/23
Hazardous weather outlook, Apr 20, 2:15 PM CST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
315 PM CDT Wed Apr 20 2022

OKZ001>003-TXZ001>020-317-210900-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
315 PM CDT Wed Apr 20 2022

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Critical fire weather conditions are expected across the southwest
and south central Texas Panhandle with elevated fire weather
conditions across the rest of the Panhandles. A Red Flag Warning
is in effect until 8 pm for the southwest and south central Texas
Panhandle.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Elevated to critical fire weather conditions will be possible
across many portions of the Panhandles on Thursday. A Red Flag
Warning is in effect Thursday afternoon for the western Oklahoma
Panhandle and much of the Texas Panhandle.

Elevated to critical fire weather conditions will be possible
across the western Oklahoma and Texas Panhandles on Friday.
Elevated to critical fire weather conditions will be possible
across the combined Texas and Oklahoma Panhandles on Saturday.
Elevated to critical fire weather conditions are possible across
the northwest Panhandles Tuesday.

Thunderstorms will also be possible Friday afternoon and Friday
night for parts of the combined Panhandles. Some of the storms may
become severe with large hail and damaging winds the main threats.
Strong winds are possible possible with a High Wind Watch in
effect Friday across the entire Panhandles.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated or critical fire weather conditions today through
Saturday and Tuesday.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Potter

When
April 20, 4:24 PM CST to 6:00 PM CST
Where
Potter forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

The Horseshoe fire was caused by welding equipment being used. In total, 5 homes were lost, but 36 homes were saved along with 28 other structures. The fire burned an estimated 553 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1024830.